Lithium induced Nephrogenic Diabetes insipidus and hyperparathyroidism
BM Munir, A Kamal, Heartland Hospital, Birmingham
Lithium therapy has continued to be mainstay treatment for Bipolar disease and
Mood disorders. Its use is associated with endocrine disorders like Hypothyroidism hyperparathyroidism and Nephrogenic Diabetes insipidus.
Hypercalcaemia/hyperparathyroidism (HPT) is an relatively common but under recognised complication of lithium therapy with a prevalence ranging from 6.3 to50 % in patients requiring long-term therapy As many as 20 to 40 percent of patients taking lithium have had symptoms relating to a concentrating defect, and up to 12 percent have frank nephrogenic diabetes insipidus.
Case Presentation: A 49-year-old lady was referred to the endocrinology department for evaluation of hypernatremia, polyuria and hypercalcemia. She was receiving 1200 mg of lithium carbonate for bipolar mood disorder for last 8 years.
She was on palliative chemotherapy for carcinoma rectum. The hospital admission was related to Hickman line related sepsis. The Na level of 159mmol with polyuria of 4.5 litre,/24 hours. Plasma and urine osmolality were consistent with Nephrogenic Diabetes insipidus. Serum calcium was 2.69 mmol and PTH level were high consistent with Primary hyperparathyroidism.
On clinical examination she was euvolumeic, alert and euthyroid.
She was managed with IV fluid replacement. 5% dextrose was started after calculating water deficit. Oral fluid intake was not restricted. The clinical and biochemical features were suggestive of lithium induced hyperparathyroidism and diabetes insipidus. Lithium was discontinued after consultation with the psychiatric team and changed to olanzipine.
The patient symptoms improved along with her Na levels .Asymptomatic mild hypercalcemia was treated conservatively. Patient was discharged with, outpatient endocrine follow up.
Hypercalcemia and renal tubular concentrating defect secondary to long term lithium use, needs early recognition and proper management. The lithium induced hypercalcaemia can also have an impact on the mood disorder